Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Feb 21, 2009, 5:50 AM CST for 19 counties in Alabama. It took effect at Feb 21, 2009, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2009, 5:50 AM CST (11:50 UTC)
- In effect from
- Feb 21, 2009, 12:00 PM CST
- Expired
- Feb 21, 2009, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 211150 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 AM CST SAT FEB 21 2009 ...HIGH FIRE POTENTIAL THIS AFTERNOON... ALZ018>021-026>029-036>038-043>050-212300- /O.NEW.KBMX.FW.W.0009.090221T1800Z-090221T2300Z/ ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 550 AM CST SAT FEB 21 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON. A VERY DRY AIR MASS WILL CONTINUE ACROSS CENTRAL ALABAMA TODAY. SOUTHERLY WINDS WILL BRING SLIGHTLY HIGHER DEWPOINTS INTO WEST ALABAMA...BUT DRIER AIR OVER EAST ALABAMA WILL CAUSE RELATIVE HUMIDITIES TO FALL BELOW 25 PERCENT FOR SEVERAL THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 21, 5:20 AM CST, 30 minutes earlier.
Area forecast discussion, Feb 21, 5:20 AM CST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 520 AM CST SAT FEB 21 2009 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TODAY AND TONIGHT. VIGOROUS AND RATHER SHARP SHORTWAVE TROUGH FORECAST TO SWING ACROSS THE GREAT LAKES AND OHIO VALLEY STATES OVER THE NEXT 24 HOURS. ASSOCIATED SURFACE LOW WILL PASS TO ALABAMAS NORTH...BUT DRAG A FAST MOVING COLD FRONT THROUGH HERE LATER TODAY. ALTHOUGH GULF INFLOW INTO THIS SYSTEM IS FAIRLY WEAK...THERE IS ENOUGH LARGE SCALE LIFT ASSOCIATED WITH THE SHORTWAVE ALONG WITH FRONTAL CONVERGENCE IN THE LOW LEVELS TO FORM A RELATIVELY NARROW BAND OF RAIN. THIS RAIN BAND SHOULD QUICKLY MOVE THROUGH CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING...CAUSING NO MORE THAN 3-4 HOURS OF RAIN AT ANY PARTICULAR LOCATION. OF COURSE...WITH CONDITIONS PRETTY COLD INITIALLY THIS MORNING...AND WITH ANOTHER GOOD SURGE OF COLD AIR COMING IN WITH THE FRONT...WE HAVE TO BE MINDFULL OF THE WINTRY PRECIP POTENTIAL. AND AFTER GIVING THE MODEL SOUNDINGS AND OTHER TEMPERATURE AND MOISTURE CHARTS A THOROUGH GOING-OVER...HAVE DETERMINED THAT THAT POTENTIAL IS STILL VERY LOW. WHILE CONDITIONS WILL QUICKLY CHILL DUE TO WETBULBING AT THE ONSET OF THE PRECIPITATION...THAT SHOULD BRING SURFACE TEMPS DOWN TO THE UPPER 30S AT THE LOWEST THROUGH THE DURATION OF THE PRECIPITATION. IF I SQUINT MY EYES JUST RIGHT...AND DO A LITTLE INTERPOLATION...I MIGHT COULD IMAGINE A 15-30 MINUTE WINDOW OF OPPORTUNITY FOR SNOW RIGHT AS THE PRECIP ENDS. THATS NOT A BIG ENOUGH CHANCE OR A BIG ENOUGH WINDOW TO WARRANT INCLUSION OF ANY WINTER PRECIP AT THIS TIME. ALL PRECIPITATION SHOULD END SHORTLY AFTER MIDNIGHT TONIGHT...IF NOT SOONER. NORTHWEST WINDS RETURN BEHIND THE FRONT...AND THE COLD ADVECTION KICKS IN YET AGAIN. /61/ .LONG TERM...SUNDAY THROUGH FRIDAY. A HIGHLY AMPLIFIED UPPER AIR PATTERN ON SUNDAY WILL PUSH COLD AIR DEEP INTO THE SOUTHERN STATES. THE VERY PROGRESSIVE SYSTEM WILL ALSO PUSH THE RAIN OUT OF SOUTHEAST ALABAMA BY SUNRISE SUNDAY. SUNDAY WILL BE RATHER COLD AND BLUSTERY WITH NORTH WINDS OF 10 TO 15 MPH...BUT GOOD NEWS IS THAT THERE WILL BE PLENTY OF SUNSHINE. SURFACE DEWPOINTS EXPECTED TO FALL INTO THE TEENS MONDAY AND TUESDAY. WITH LIGHT WINDS AT NIGHT...SUB-FREEZING TEMPERATURES EXPECTED MONDAY AND TUESDAY MORNINGS. THE NORMALLY COLDER VALLEYS COULD SEE MIDDLE TO UPPER TEENS MONDAY MORNING. MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE TUESDAY THRU FRIDAY TIME FRAME. UPPER FLOW WILL EVOLVE INTO A ZONAL FLOW PATTERN BY MID WEEK. WITH UPPER HEIGHTS RISING AND SURFACE RIDGE MOVING OFF TO THE EAST OF ALABAMA...SURFACE TEMPERATURES WILL REBOUND ON TUESDAY WITH HIGHS NEAR AVERAGE. LOW LEVEL GULF MOISTURE WILL INCREASE TO THE WEST OF ALABAMA ON TUESDAY ON BACK SIDE OF EXITING SURFACE HIGH. THIS MOISTURE WILL WORK ITS WAY EASTWARD BY WEDNESDAY AND THURSDAY...BUT WITH STABLE CONDITIONS ALOFT AND LITTLE OR NO FORCING...RAIN CHANCES WILL BE CONFINED TO AREAS NORTH OF I-20. A DIGGING SHORT WAVE TROF WILL PUSH ACROSS THE OHIO VALLEY STATES ON FRIDAY AND PUSH A COLD FRONT INTO ALABAMA. MOISTURE AND INSTABILITY LOOKS LIMITED WITH THIS SYSTEM AND KEPT POPS IN THE CHANCE CATEGORY. 58/ROSE && .AVIATION...12Z TAF DISCUSSION. VFR CONDITIONS ARE EXPECTED UNTIL AT LEAST 00Z. FAST MOVING COLD FRONT WILL BRING A 3-4 HOUR LONG PERIOD OF AT LEAST MVFR CONDITIONS...STARTING AROUND 02Z IN THE WEST AND LASTING AS LATE AS 11Z IN THE EAST. RAIN DOESNT LOOK TO BE PARTICULARLY HEAVY. HOWEVER...IT COULD BE HEAVY ENOUGH TO BRIEFLY DROP CEILINGS BELOW 2000 FEET. /61/ && .FIRE WEATHER...SURFACE DEWPOINT RECOVERY WILL BE SLOWER OVER EAST ALABAMA TODAY...AND FORECAST RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. A RED FLAG WARNING WILL BE ISSUED FOR EAST ALABAMA. && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON EAST ALABAMA. &&
Hazardous weather outlook, Feb 21, 5:41 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 541 AM CST SAT FEB 21 2009 ALZ011>015-017>050-221130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 541 AM CST SAT FEB 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. LOW RELATIVE HUMIDITIES IN THE AFTERNOON WILL RESULT IN A HIGH FIRE DANGER...ESPECIALLY EAST OF INTERSTATE 65 TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AFTERNOON RELATIVE HUMIDITIES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS ON BOTH SUNDAY AND MONDAY...RESULTING IN A HIGH FIRE DANGER BOTH DAYS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 61
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.